Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 337, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Nov 10, 2008, 2:17 PM MST for Hamilton County, Stanton County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 10, 2008, 2:17 PM MST (21:17 UTC)
- Expired
- Nov 10, 2008, 3:00 PM MST
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 152 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 2:25 PM MST | HAIL 1 | 2 Nnw Johnson City, KS | |
| Nov 10, 2:27 PM MST | TORNADO | 4 Nw Johnson City, KS | REPORT STATED THERE WAS A LARGE TORNADO ON THE GROUND 4 TO 5 MILES NORTHWEST OF JOHNSON. |
| Nov 10, 2:33 PM MST | TORNADO | 3 Nw Johnson City, KS | THIS REPORT STATED A LARGE TORNADO WAS ON THE GROUND 3 TO 3.5 MILES NORTHWEST OF JOHNSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 102117
SVRDDC
KSC075-187-102200-
/O.NEW.KDDC.SV.W.0337.081110T2117Z-081110T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CST MON NOV 10 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS.
CENTRAL STANTON COUNTY IN SOUTHWEST KANSAS.
* UNTIL 400 PM CST/300 PM MST/
* AT 313 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR JOHNSON CITY...MOVING NORTH AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...
RURAL RESIDENCES OF CENTRAL STANTON AND SOUTHEASTERN HAMILTON
COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3754 10189 3790 10182 3784 10154 3783 10154
3782 10153 3750 10167
TIME...MOT...LOC 2117Z 194DEG 12KT 3761 10175
$$
GERARD2 follow-up statements
000
WWUS53 KDDC 102142
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CST MON NOV 10 2008
KSC075-187-102200-
/O.CON.KDDC.SV.W.0337.000000T0000Z-081110T2200Z/
HAMILTON KS-STANTON KS-
342 PM CST MON NOV 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
CST/300 PM MST/ FOR CENTRAL STANTON AND SOUTHEASTERN HAMILTON
COUNTIES...
AT 338 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO
QUARTER SIZE. THIS STORM WAS LOCATED 8 MILES NORTH OF JOHNSON
CITY...MOVING NORTH AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...
RURAL RESIDENCES OF CENTRAL STANTON AND SOUTHEASTERN HAMILTON
COUNTIES.
LAT...LON 3754 10189 3790 10182 3784 10154 3783 10154
3782 10153 3750 10167
TIME...MOT...LOC 2142Z 194DEG 12KT 3769 10172
$$
GERARD000
WWUS53 KDDC 102154
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
354 PM CST MON NOV 10 2008
KSC075-187-102204-
/O.EXP.KDDC.SV.W.0337.000000T0000Z-081110T2200Z/
HAMILTON KS-STANTON KS-
354 PM CST MON NOV 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STANTON AND
SOUTHEASTERN HAMILTON COUNTIES EXPIRES AT 400 PM CST/300 PM MST/...
* LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...
RURAL RESIDENCES OF CENTRAL STANTON AND SOUTHEASTERN HAMILTON
COUNTIES.
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER CENTRAL STANTON AND SOUTHEASTERN HAMILTON
COUNTIES.
LAT...LON 3754 10189 3790 10182 3784 10154 3783 10154
3782 10153 3750 10167
TIME...MOT...LOC 2154Z 194DEG 12KT 3773 10171
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 2:05 PM MST, 12 minutes earlier.
Area forecast discussion, Nov 10, 2:05 PM MST, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 305 PM CST MON NOV 10 2008 .DISCUSSION... DAYS 1-2... 12 UTC SYNOPTIC MAPS INDICATED A SPLIT FLOW PATTERN WITH DEEP TROUGH IN PLACE ACROSS THE WESTERN CONUS. THE BASE OF THE TROF OVER THE FOUR CORNERS REGION KEPT SW KANSAS IN AN UPPER DIFLUENT PATTERN AND UNDER A SOUTHERLY 40 KT 850 JET AXIS. FAIRLY WEAK LOW LEVEL BAROCLINICITY WAS OBSERVED WITH 850 MB LEVEL TEMPERATURES RANGING FROM +6 TO +10 ACROSS THE CENTRAL HIGH PLAINS REGION. THE SIGNIFICANT FORECAST PROBLEM THROUGH TONIGHT AND TUESDAY WILL BE CHANCES FOR PRECIPITATION...PRECIPITATION TYPE...FOG AND TEMPERATURES. THE UPPER TROF WILL CONTINUE TO SLOWLY LIFT A SURFACE LOW PRESSURE NOW ACROSS SOUTHEAST COLORADO INTO NORTH CENTRAL KANSAS BY TUESDAY. IN THE MEANTIME...THERE WILL BE THUNDERSTORM CHANCES ALONG THE ADVANCING SURFACE COLD FRONT THROUGH THE EARLY EVENING. AHEAD OF THIS FRONT...A SIGNIFICANT AMOUNT OF DRY ALOFT AIR HAS ENTERED THE WARM SECTOR...WHILE ELEVATED FRONTOGENESIS WILL KEEP POPS HIGHER ACROSS THE NORTHERN AND EASTERN SECTIONS OF THE CWA INTO THE OVERNIGHT. ONE OTHER ISSUE TONIGHT...AS HIGHER DEWPOINT AIR AT THE SURFACE LIFTS NORTHWARD OVER A COOLER SURFACE...DENSE FOG DEVELOPMENT WILL BE POSSIBLE THROUGH THE NEXT 12 HOURS OR SO FROM AROUND THE HIGHWAY CORRIDOR 50 NORTHWARD IN VICINITY OF THE WARM FRONT. DO NOT AS OF YET HAVE THE CONFIDENCE TO ISSUE AN ADVISORY AT THIS TIME BUT WILL FORECAST AREAS OF FOG OVERNIGHT FOR ALL BUT THE FAR SOUTHWEST COUNTIES. AS FOR PRECIPITATION TYPE OVERNIGHT...ALL FORECAST PROFILES SUGGEST ONLY RAIN FOR ACROSS MOST OF THE CWA WITH FAIRLY DEEP LOW LEVEL WARM LAYERS. THE EXCEPTION IS THE FARTHER WEST COUNTIES OVERNIGHT WHERE SOUNDING BECOME COOLER AND NEAR SURFACE TEMPERATURES COOL CLOSER TO FREEZING WITH ADVECTION OF NEARBY COLD SURFACE AIR OVER NORTHEAST COLORADO. TWO FACTORS HERE WILL WORK AGAINST OUR SNOW CHANCES...BOTH THE FRONTOGENETICAL FORCING APPEARS TO BE FARTHER NORTHWEST REMOVED AND MODEL FORECAST SOUNDINGS APPEAR TO BEGIN TO DRY OUT IN THE DENDRITE PRODUCTION ZONE. WE HAVE DECREASED CHANCES OVERALL FOR PRECIPITATION ON TUESDAY AS THE SYSTEM LIFTS INTO NEBRASKA. THERE SHOULD BE A VARIETY OF SKY COVER...RANGING FROM THE HAYS AREA LIKELY REMAINING UNDER THICK STRATUS ALL DAY...AND LOCATIONS FARTHER SOUTH POSSIBLY WARMING TO NEAR 60 DEGREES IF THE CLOUDS BREAK OUT LONG ENOUGH. NO SIGNIFICANT CHANGES WERE MADE TO FORECAST ON TUESDAY NIGHT OTHER THAN WARMING LOWS A BIT CLOSER TO CURRENT MODEL TRENDS. RUSSELL DAYS 3-7... THE BULK OF THE EXTENDED PERIOD WILL SEE NORTHWESTERLY FLOW ALOFT OVER THE CENTRAL CONUS AS UPPER LEVEL RIDGING HOLDS ALONG THE WEST COAST AND THE MEAN TROUGH POSITION IS SITUATED FROM THE GREAT LAKES INTO THE SOUTHEAST US. A STRONG IMPULSE MOVING THROUGH THE NORTHWEST FLOW WILL PUSH A COLD FRONT SOUTH ACROSS THE PLAINS ON THURSDAY. A SECONDARY IMPULSE WILL BRING A REINFORCING SHOT OF COLDER AIR INTO THE CENTRAL HIGH PLAINS ON FRIDAY. THE GFS AND EC BRING SOME LIGHT PRECIPITATION DOWN WITH THIS SYSTEM ALTHOUGH THEY VARY ON THE SPATIAL AND TEMPORAL DETAILS. THE ATMOSPHERE OVER SOUTHWEST KANSAS SHOULD BE FAIRLY DRY...NOT HAVING HAD TIME TO RECOVER AFTER THE EARLY WEEK STORM...SO THAT THE MODEL QPF MAY BE OVERDONE. THE PRECIPITATION MAY NOT AMOUNT TO ANYTHING MORE THAN SPRINKLES. THE CURRENT GRIDS HAVE SILENT <15 PERCENT POPS GOING FOR FRIDAY AND WILL LEAVE THAT AS IS. THE MAIN IMPACT WILL BE COLDER TEMPERATURES. HIGH TEMPERATURES ON THURSDAY WILL BE TRICKY AS THE COLD ADVECTION ENSUES AND THE CURRENT FORECAST FOR HIGHS IN THE LOW TO MID 50S LOOKS REASONABLE AT THIS POINT. HIGHS ON FRIDAY WILL STRUGGLE THROUGH THE LOWER TO MIDDLE 40S AS THE COLDER AIR SPREADS SOUTH ACROSS THE CENTRAL HIGH PLAINS. WARMER AIR WILL RETURN ON SATURDAY AS WEAK UPPER LEVEL RIDGING BUILDS SOUTHEAST INTO THE PLAINS. THE WESTERN PART OF THE CWA SHOULD WARM BACK UP AS SURFACE TROUGHING DEVELOPS BUT EASTERN SECTIONS WILL HAVE A HARDER TIME SCOURING OUT THE COLDER AIR. THE MODELS HINT AT ANOTHER SHOT OF COOLER AIR MOVING SOUTH ACROSS THE REGION ON MONDAY. HAVE ADJUSTED THE WEEK TWO FORECAST TO REFLECT BELOW NORMAL TEMPERATURES AND PRECIPITATION. WITH TROPICAL CONVECTION CONTINUING TO BECOME MORE ESTABLISHED FARTHER WEST OVER THE INDIAN OCEAN...THE RAMIFICATION OF THIS WOULD BE A MORE WESTWARD SHIFT OF THE UPPER RIDGE FROM THE WEST COAST OF NORTH AMERICA INTO THE EASTERN PACIFIC. GFS AND CANADIAN ENSEMBLES AS WELL AS THE REFORECAST ENSEMBLE ARE ALL SUGGESTING THAT UPPER LEVEL TROUGHING COULD RETROGRADE WEST AND ENCOMPASS MUCH OF THE CONUS. && .AVIATION... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE NORTHEAST OVER THE CENTRAL HIGH PLAINS TONIGHT AND TUESDAY. AT THE SURFACE...LOW PRESSURE WAS SITUATED OVER FAR SOUTHEAST COLORADO WITH A WARM FRONT EXTENDING EAST THROUGH KANSAS AND A DRYLINE EXTENDING SOUTH INTO THE OKLAHOMA AND TEXAS PANHANDLES. IFR TO LIFR CONDITIONS WILL EXIST TO THE NORTH OF THE WARM FRONT ACROSS MUCH OF CENTRAL AND SOUTHWEST KANSAS THROUGH THE REMAINDER OF THIS AFTERNOON AND TONIGHT. AREAS OF RAIN AND ISOLATED THUNDERSTORMS WILL DIMINISH AROUND HYS THIS AFTERNOON BUT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM GCK TO THE WEST AND SOUTH THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD PRODUCE HAIL OVER FAR WESTERN KANSAS. AS THE UPPER LOW LIFTS NORTHEAST OF THE AREA LATE TONIGHT AND TUESDAY IT WILL TAKE THE SURFACE LOW EAST. CIGS WILL BE LIFTING INTO THE MVFR CATEGORY FROM WEST TO EAST ACROSS SOUTHWEST KANSAS LATE TONIGHT AND TUESDAY MORNING. GERARD && .PRELIMINARY POINT TEMPS/POPS... DDC 44 48 31 58 / 60 20 10 10 GCK 36 47 30 58 / 70 20 10 10 EHA 36 54 34 61 / 40 10 10 10 LBL 40 53 33 60 / 40 10 10 10 HYS 43 42 29 55 / 80 40 10 10 P28 43 53 34 57 / 50 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN33/02
Hazardous weather outlook, Nov 10, 6:41 AM MST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 741 AM CST MON NOV 10 2008 KSZ030-031-043>046-061>066-074>081-084>090-111345- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 741 AM CST MON NOV 10 2008 /641 AM MST MON NOV 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS TODAY, ESPECIALLY EAST OF A LINE FROM LIBERAL TO CIMARRON TO SCOTT CITY. AT THE PRESENT TIME, SEVERE THUNDERSTORMS DO NOT LOOK PROBABLE. LIGHT RAIN WILL PREVAIL IN MOST LOCATIONS TONIGHT. HOWEVER, LIGHT SNOW MIXED WITH LIGHT RAIN WILL DEVELOP AFTER 10 PM CST, NORTHWEST OF A LINE FROM COOLIDGE TO FRIEND TO NESS CITY TO LA CROSSE. AN INCH OR TWO OF SNOW IS POSSIBLE BY TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. LIGHT RAIN OR SNOW WILL CONTINUE THROUGH TUESDAY MORNING NORTHEAST OF A LINE FROM DIGHTON TO LARNED. ONLY LIGHT AMOUNTS OF ADDITIONAL SNOWFALL CAN BE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Nov 10, 1:27 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 227 PM CST MON NOV 10 2008 KSZ074-102115- STANTON- 227 PM CST MON NOV 10 2008 ...SIGNIFICANT WEATHER ADVISORY FOR STANTON COUNTY... AT 221 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF MANTER...MOVING NORTH AT 20 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3773 10203 3773 10153 3739 10170 3740 10203 TIME...MOT...LOC 2027Z 199DEG 16KT 3747 10180 GERARD
Special weather statement, Nov 10, 1:45 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CST MON NOV 10 2008 KSZ043-044-063-102130- FINNEY-LANE-SCOTT- 245 PM CST MON NOV 10 2008 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FINNEY...SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES... AT 241 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF GARDEN CITY...MOVING NORTH AT 25 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3846 10089 3839 10058 3798 10079 3803 10101 TIME...MOT...LOC 2045Z 199DEG 20KT 3810 10086 GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 1:27 PM MST | Special Weather Statement | DDC | Stanton | 48 min |
| Nov 10, 1:45 PM MST | Special Weather Statement | DDC | Finney | 45 min |
| Nov 10, 2:26 PM MST | Tornado Warning | DDC | Stanton | 18 min |
| Nov 10, 2:52 PM MST | Special Weather Statement | DDC | Kearny | 38 min |
| Nov 10, 4:41 PM MST | Dense Fog Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 14 more | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.